Hyon K. Choi, MD, DrPH Professor of Medicine, Harvard Medical School Director, Gout and Crystal Arthropathy Center Director, Clinical Epidemiology and Health Outcomes Division of Rheumatology, Allergy, and Immunology Department of Medicine, Massachusetts General Hospital

Heart Disease Linked to Severe Skin Reactions to Gout Medicine Allopurinol

MedicalResearch.com Interview with:

Hyon K. Choi, MD, DrPH Professor of Medicine, Harvard Medical School Director, Gout and Crystal Arthropathy Center Director, Clinical Epidemiology and Health Outcomes Division of Rheumatology, Allergy, and Immunology Department of Medicine, Massachusetts General Hospital

Dr. Choi

Hyon K. Choi, MD, DrPH
Professor of Medicine, Harvard Medical School
Director, Gout and Crystal Arthropathy Center
Director, Clinical Epidemiology and Health Outcomes
Division of Rheumatology, Allergy, and Immunology
Department of Medicine, Massachusetts General Hospital


MedicalResearch.com: What is the background for this study? What are the main findings?

Response: Allopurinol is a very common and generally safe medication prescribed to lower serum urate levels, most commonly to patients with gout. However, it can be associated with very rare but serious cutaneous adverse events which includes Stevens-Johnson syndrome and toxic epidermal necrolysis.

Prior studies have demonstrated several risk factors for these types of cutaneous adverse events, including presence of chronic kidney disease, older age, female sex, higher initial dose of allopurinol, and the HLA-B*5801 allele, which is more commonly found in Asians and Black patients. A prior study in Taiwan suggested that heart disease (ischemic heart disease and heart failure) may also be associated with an increased risk of hospitalizations for these cutaneous adverse reactions related to allopurinol.

Thus, our goal was to investigate this association using a general population cohort from Canada. Using Population Data BC, we found that heart disease was in fact independently associated with an increased risk of hospitalization for these cutaneous adverse reactions.

MedicalResearch.com: What should readers take away from your report?

Response: Patients with heart disease may be at increased risk of developing these severe cutaneous adverse reactions to allopurinol, similar to CKD. Furthermore, a combination of multiple risk factors (e.g., both CKD and heart disease and high starting dose of allopurinol) may significantly augment the risk of developing these reactions. While the overall risk of these reactions remains small, clinicians can carefully screen patients for these known risk factors and implement strategies to minimize the risk of these reactions as much as possible, such as starting allopurinol at a lower dose (100mg daily in those with normal renal function, 50mg daily in those with CKD) and/or screening for HLA-B*5801 among susceptible patients.

MedicalResearch.com: What recommendations do you have for future research as a result of this work?

Response: Future research could address the mechanisms behind the association between heart disease and these severe cutaneous adverse reactions to allopurinol, as well as additional interventions to minimize this risk as much as possible.  

MedicalResearch.com: Is there anything else you would like to add?

Response: The overall risk of developing these adverse reactions in the general population, as well as among those with some of the aforementioned risk factors, remains small. However, given the seriousness of conditions such as SJS and TEN, alternative urate-lowering agents, such as febuxostat, could be considered for those felt to be at very high risk, such as those positive for HLA-B*5801.

Citation:

Heart disease and the risk of allopurinol-associated severe cutaneous adverse reactions: a general population-based cohort study

Chio YokoseNa LuHui XieLingyi LiYufei ZhengNatalie McCormickSharan K. RaiJ. Antonio Aviña-Zubieta and Hyon K. Choi
JOIN OUR EMAIL LIST

We respect your privacy and will never share your details.

Last Modified: Sep 30, 2019 @ 7:28 pm

 

The information on MedicalResearch.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.

 

No Comments

Sorry, the comment form is closed at this time.